Administering rituximab: infusion-related reactions and nursing implications
Clinical Previous     Next

Administering rituximab: infusion-related reactions and nursing implications

Ann Helen Graham Senior charge nurse, Haematology Unit, Ninewells Hospital, Dundee

Rituximab, a monoclonal antibody, is standard therapy in the treatment of patients with CD20 positive B-cell non-Hodgkin’s lymphoma. Rituximab has three distinct modes of action, all of which lead to apoptosis. It is administered as an intravenous infusion with the dose gradually increased over many hours. During this time patients require careful monitoring and frequent observation to detect infusion-related reactions. Most patients experience mild to moderate infusion-related reactions, however, severe life-threatening reactions can occur. Nurses administering rituximab should understand its therapeutic uses, posology, side effects, precautions and management of infusion-related reactions. As the licensed use of rituximab expands nurses must continue to deliver high-quality care within available resources. This article explores the most common infusion-related reactions and toxicities associated with rituximab and discusses the nursing implications for patients receiving this therapy.

Cancer Nursing Practice. 8, 2,30-35. doi: 10.7748/cnp2009.03.8.2.30.c6842

You need a subscription to read the full article